The Migraine Associated Vertigo Community
Read our welcome post, user support wiki & visit our member recommended products page

Treatment of migraine related vertigo with Lamotrigine

Treatment of migraine related vertigo with Lamotrigine
an observational study

Alexandre R. Bisdorff

“Migraine is a common cause of vertigo. The vertigo symptoms often occur independently of the headaches and have very variable duration and phenomenology. Treatment usually consists in giving prophylactic anti-migraineous medication. The anti-epileptic drug Lamotrigine (LTG) has been reported to be effective in treating migraine auras, isolated auras and to some extend migraine headaches. In this retrospective observational study, 19 patients, 6 male and 13 female, aged 52.3 years (range 28-84) treated with LTG and suffering from migraine and migraine related vertigo were evaluated. After a titration phase of 4 weeks patients took 100 mg of Lamotrigine per day in a single dose and were followed up for 3-4 months. The average vertigo frequency per month was significantly reduced from 18.1 to 5.4, the average headache frequency per month was reduced from 8.7 to 4.4 without reaching statistical significance. Lamotrigine at a daily dose of 100 mg seems to be effective in the treatment of migraine related vertigo. The effect on vertigo was more marked than on headaches.”

mvertigo.org/articles/Treatm … rigine.pdf

I got a seriously life threatening rash/burn all over my body caused by taking Lamotrigine, i had a reaction to it called Steven Johnson’s Syndrome, it was a serious rash that appears all over your body and burns you. I was warned of the risk before i took Lamotrigine,that i had a 1 in 10,000 chance of getting SJS but I got Steven’s Johnson Syndrome anyway , even though it sounded like a small risk. If anyone takes lamotigrine and gets a rash, seek medical treatment.

Good post; definitely any rash after starting a drug needs to be evaluated.

I have seen a family member with drug-induced SJS and it was a pretty horrific.

My sister and I also took Lamotrigine for Migraine with aura and both developed a rash. Were advised to stop taking immediately. Our rash went away within a week.

This is so wierd I take lamotrigine for bi-polar disorder!! It’s strange how the same drug is used for so many different things. I believe it’s main use is for bi-polar disorder but it has a function for migraines too.

Interestingly Holly the majority of drugs used for migraine control are done so ‘off label’.

Yes, I was taking a low dose chemo (Methorextate) for Pustualr Psorisis and found it was used for people with MM to affect the immune system to try to contol the symptoms. Funnily enough, it never affected the symptoms. Maybe the dose wasn’t strong enough?? Probably the case - I took it for over a year and it really helped with what it was prescribed for. It’s almost a good thing that a few of my medications prescribed are also used for MM and MAV. It makes just one more thing I can check off on the huge list of medications and supplements I am or were taking at some point. I’m glad you posted the info.

I was mistaken in one of my interies about how the chemo did not affect my symptoms. It lessoned the fullness and tinnitus. I didn’t really notice until I was taken off to give my body a rest from the chemo. Both the fullness and tinnitus came back as the chemo left my system. I am currently back on the chemo (methotrexate) and am hoping for change once more. this time I was started out on a larger dose - so hopefully, I keep my fingers crossed…

Im new to this board so I am just reading everything on here for the first time.

I was on Lamictal for quite a while for mood disorder. It did help with migraine but never touched the dizzy aspect.

Hi,
I took Lamotrigine for seven months, 100 mg per day, with no benefit on my migraines or dizziness.